Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Birmingham, AL

April 2, 2000Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2000, 11:41 PM CDT for Chilton County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2000, 11:41 PM CDT (04:41 UTC)
Expired
Apr 3, 2000, 12:15 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 11:52 PM CDTHail 0.75Thorsby, ALDime size hail was observed just west of Thorsby on CR 5.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 851 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
851 m²/s²
0-3 km storm-relative helicity
851 m²/s²
Significant tornado parameter
2.3
Supercell composite
21.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KBMX 030441
SVRBHM
ALC021-030515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CDT SUN APR 2 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN CENTRAL ALABAMA...

* UNTIL 1215 AM CDT.

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF THORSBY...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THORSBY
  AND CLANTON.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:00 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Apr 2, 3:00 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN APR 02 2000

TIME IS RUNNING SHORT SO THIS WILL BE BRIEF. SHORT
RANGE MODELS IN GENERAL AGREEMENT WITH UPCOMING WEATHER. NOT MUCH
CHANGE IN IDEAS OF PAST RUNS. UNSTABLE AIRMASS OVER S AL WILL
SPREAD N AND SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
TONIGHT. ADDITIONAL 2 TO 4 INCHES EXPECTED THROUGH MONDAY. BOUNDARY
ACROSS S AL WILL ALSO MOVE N AND POTENTIAL FOR SEVERE EXIST...
MENTIONED IN ZONES FROM TCL-BHM-ANB AND S MAINLY THIS EVENING.
AXIS OF HEAVIEST RAIN SHIFTS SLIGHTLY S ON MONDAY BUT ATTM WILL
LEAVE FFA IN SAME ORIENTATION. SHARP COLD FRONT MOVES THROUGH THE
AREA EARLY TUE ENDING PRECIP CHANCES AND TURNING BRIEFLY COLDER.
MOS/FAN AGAIN FAIRLY CLOSE AND BOTH HAVE PERFORMED OK SO WILL NOT
STRAY TOO FAR.

PRELIM NUMBERS...
HSV TE 062/067 049/053 034 75+++
BHM TC 062/071 052/055 035 75+++
MGM TW 062/077 059/064 038 75878=

.BHM...FLASH FLOOD WATCH TONIGHT AND MONDAY ALZ001>027-030>32-34.

75

In the hours before

Local storm report, Apr 2, 5:57 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
457 PM CST SUN APR 02 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    SARDIS                    AL   1.5 INCH HAIL
04/02/00   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0544 PM    ORRVILLE                  AL   TORNADO
04/02/00   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POSSIBLE TORNADO...
                                          TREES DOWN JUST SOUTH
                                          OF ORRVILLE.
Local storm report, Apr 2, 6:49 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
649 PM CDT SUN APR 02 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    (MXF)MAXWELL AFB MNTGMRY  AL   2 INCH HAIL
04/02/00   MONTGOMERY

0645 PM    PRATTVILLE                AL   .88 INCH HAIL
04/02/00   AUTAUGA
Special weather statement, Apr 2, 8:07 PM CDT, 3 hours 34 minutes before
ALZ049-050-30200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 PM CDT SUN APR 02 2000

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR PIKE AND BARBOUR
COUNTIES.

NNNN
*

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:06 PM CDTTornado WarningBMXElmore, Macon54 min
Apr 2, 7:13 PM CDTTornado WarningBMXMontgomery17 min
Apr 2, 7:16 PM CDTTornado WarningBMXGreene, Pickens, Sumter59 min
Apr 2, 7:26 PM CDTTornado WarningBMXTallapoosa64 min
Apr 2, 8:12 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair48 min
Apr 2, 8:27 PM CDTSevere Thunderstorm WarningBMXShelby48 min
Apr 2, 8:53 PM CDTSevere Thunderstorm WarningBMXSt. Clair37 min
Apr 2, 9:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega40 min
Apr 2, 9:29 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
Apr 2, 9:34 PM CDTSevere Thunderstorm WarningBMXJefferson56 min
Apr 2, 9:44 PM CDTTornado WarningBMXJefferson46 min
Apr 2, 10:13 PM CDTTornado WarningBMXSt. Clair62 min
Apr 2, 10:48 PM CDTSevere Thunderstorm WarningBMXCherokee27 min
Apr 2, 11:47 PM CDTSevere Thunderstorm WarningBMXCalhoun43 min
Apr 3, 12:04 AM CDTSevere Thunderstorm WarningBMXClay, Cleburne41 min
Apr 3, 12:18 AM CDTTornado WarningBMXCalhoun27 min
Apr 3, 12:21 AM CDTTornado WarningBMXCherokee29 min
Apr 3, 12:31 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Apr 3, 12:41 AM CDTSevere Thunderstorm WarningBMXClay, Randolph39 min
Apr 3, 10:46 AM CDTSevere Thunderstorm WarningBMXPickens44 min
Apr 3, 11:05 AM CDTSevere Thunderstorm WarningBMXGreene, Sumter40 min
Apr 3, 11:23 AM CDTSevere Thunderstorm WarningBMXTuscaloosa52 min
Apr 3, 11:31 AM CDTTornado WarningBMXLawrence, Winston29 min
Apr 3, 11:42 AM CDTTornado WarningBMXTuscaloosa33 min
Apr 3, 11:43 AM CDTTornado WarningBMXFayette, Walker47 min
Apr 3, 11:53 AM CDTTornado WarningBMXMorgan52 min
Apr 3, 12:11 PM CDTTornado WarningBMXTuscaloosa34 min
Apr 3, 12:13 PM CDTTornado WarningBMXWinston32 min
Apr 3, 12:29 PM CDTTornado WarningBMXJefferson61 min
Apr 3, 12:31 PM CDTTornado WarningBMXWalker44 min
Apr 3, 12:32 PM CDTTornado WarningBMXMadison43 min
Apr 3, 12:36 PM CDTTornado WarningBMXHale, Perry39 min
Apr 3, 12:41 PM CDTSevere Thunderstorm WarningBMXBibb34 min
Apr 3, 12:48 PM CDTTornado WarningBMXBlount, Cullman57 min
Apr 3, 1:01 PM CDTTornado WarningBMXShelby44 min
Apr 3, 1:10 PM CDTTornado WarningBMXPerry50 min
Apr 3, 1:17 PM CDTTornado WarningBMXBibb28 min
Apr 3, 1:23 PM CDTTornado WarningBMXSt. Clair67 min
Apr 3, 1:30 PM CDTTornado WarningBMXChilton45 min
Apr 3, 1:40 PM CDTTornado WarningBMXShelby35 min
Apr 3, 1:54 PM CDTSevere Thunderstorm WarningBMXEtowah36 min
Apr 3, 1:57 PM CDTTornado WarningBMXCalhoun48 min
Apr 3, 2:06 PM CDTTornado WarningBMXCoosa39 min
Apr 3, 2:14 PM CDTSevere Thunderstorm WarningBMXTalladega46 min
Apr 3, 2:22 PM CDTTornado WarningBMXTalladega23 min
Apr 3, 2:27 PM CDTTornado WarningBMXAutauga, Dallas33 min
Apr 3, 2:34 PM CDTTornado WarningBMXCherokee, Etowah41 min
Apr 3, 2:38 PM CDTTornado WarningBMXDeKalb52 min
Apr 3, 2:47 PM CDTSevere Thunderstorm WarningBMXTalladega28 min
Apr 3, 2:57 PM CDTTornado WarningBMXAutauga33 min
Apr 3, 3:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne42 min
Apr 3, 3:17 PM CDTSevere Thunderstorm WarningBMXClay43 min
Apr 3, 3:39 PM CDTSevere Thunderstorm WarningBMXElmore51 min
Apr 3, 3:43 PM CDTSevere Thunderstorm WarningBMXCoosa32 min
Apr 3, 3:45 PM CDTSevere Thunderstorm WarningBMXLowndes30 min
Apr 3, 3:48 PM CDTTornado WarningBMXCoosa, Tallapoosa42 min
Apr 3, 3:59 PM CDTSevere Thunderstorm WarningBMXMontgomery46 min
Apr 3, 4:25 PM CDTSevere Thunderstorm WarningBMXRandolph50 min
Apr 3, 4:29 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa61 min
Apr 3, 5:53 PM CDTSevere Thunderstorm WarningBMXLee, Macon52 min
Apr 3, 6:38 PM CDTTornado WarningBMXRussell37 min
Apr 3, 6:44 PM CDTSevere Thunderstorm WarningBMXLee16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.